JOURNAL ARTICLE
REVIEW

[Acute intoxication in adults - what you should know]

Th Zilker
Deutsche Medizinische Wochenschrift 2014, 139 (1-2): 31-46; quiz 43-6
24390849
Ingestion of household products and plants are the leading cause for calls to the poison control centres as far as children are involved. Severe intoxication in children has become infrequent due to childproofed package and blister packs for drugs. Chemical accidents in adults give rise to hospital admission in only 5 %. Suicidal selfpoisonings are still a challenge for paramedics, emergency and hospital doctors. Natural toxins as amatoxins, cholchicine and snakebites can lead to severe intoxication. Sedatives, antidepressants and analgesics are the drugs which are often used for suicidal intent due to their availability. Quetiapine and paracetamol are the drugs which are ingested for attempted suicide/ suicide mostly. The treatment of poisoning centers on the severity which can be judged by the poison severity score, the Reed classification or the GCS.Most intoxicated patients can be treated symptomatically or by intensive care measurements. Antidotal treatment however is needed for some specific poisonings.Exact sample drawing is essential for diagnostic and forensic purposes. There is no evidence based proof for the effectiveness of primary detoxification from the gastrointestinal tract like forced emesis, gastric lavage or the use of cathartics. Early after the ingestion of a harmful substance the administration of activated charcoal seems advisable. Hemodialysis can remove water soluble substances with a small volume of distribution. Multiple charcoal administration may exhibit some influence on secondary detoxification. Provision of evidence of the efficacy for newer antidotes like hydroxocobalamin in smoke inhalation, fomepizol for toxic alcohols and silibinin for amanita poisoning are emerging. Two recently recommended therapeutic principles have still to demonstrate their ability: Firstly the treatment of patients with calcium receptor antagonistic and beta-receptor antagonistic agents poisoning by high dose of insulin plus glucose, secondly the treatment for severe intoxication with cardiotoxic and psychotropic drugs with a lipid emulsion (Lipid rescue).It is essential for all doctors to contact a poison control center whenever they are confronted with an intoxicated patient. There they can get advice about which dose is toxic and about the newest therapeutic procedure.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
24390849
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"